Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



An unknotting theorem in $ Q\sp{\infty }$-manifolds

Author: Vo Thanh Liem
Journal: Proc. Amer. Math. Soc. 82 (1981), 125-132
MSC: Primary 57N20; Secondary 57N37
MathSciNet review: 603615
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this note, we prove the following unknotting theorem.

Theorem. Let $ M$ be a $ {Q^\infty }$-manifold and let $ F:X \times I \to M$ be a homotopy such that $ {F_0}$ and $ {F_1}$ are $ {Q^\infty }$-deficient embeddings. Then, there is an isotopy $ H:M \times I \to M$ such that $ {H_0} = {\text{id}}$ and $ {H_1} \circ {F_0} = {F_1}$. Moreover, if $ F$ is limited by an open cover $ \alpha $ of $ M$ and is stationary on a closed subset $ {X_0}$ of $ X$, then we may choose $ H$ to also be limited by $ {\text{S}}{{\text{t}}^4}(\alpha )$ and to be the identity on $ F({X_0} \times I)$.

However, a similar unknotting theorem for $ Z$-embeddings does not hold true in $ {Q^\infty }$ and $ {R^\infty }$.

References [Enhancements On Off] (What's this?)

  • [1] T. A. Chapman, Lectures on Hilbert cube manifolds, CBMS Regional Conf. Ser. in Math., no. 28, Amer. Math. Soc., Providence, R. I., 1976. MR 0423357 (54:11336)
  • [2] R. Geoghegan, Open problems in infinite-dimensional topology, 1979 (preprint). MR 583711 (82a:57015)
  • [3] R. E. Heisey, Manifolds modelled on the direct limit of Hilbert cubes, Proc. 1977 Georgia Topology Conf., Academic Press, New York, 1979, pp. 609-619. MR 537754 (83a:57015)
  • [4] R. E. Heisey and H. Torunzcyk, On the topology of direct limits of ANR's (preprint).
  • [5] V. T. Liem, An $ \alpha $-approximation theorem for $ {Q^\infty }$-manifolds, General Topology Appl. (to appear). MR 623737 (82k:57011)
  • [6] S. Ferry, The homeomorphism group of a compact Hilbert cube manifold is an AR, Ann. of Math. (2) 106 (1977), 101-119. MR 0461536 (57:1521)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57N20, 57N37

Retrieve articles in all journals with MSC: 57N20, 57N37

Additional Information

Keywords: Hilbert cube, direct limit space, $ Z$-set, inductive $ Z$-set, $ {Q^\infty }$-deficient, isotopy, unknotting theorem
Article copyright: © Copyright 1981 American Mathematical Society

American Mathematical Society